Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 128, NWS Wichita, KS

May 27, 2001Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2001, 6:47 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2001, 6:47 PM CDT (23:47 UTC)
Expired
May 27, 2001, 7:45 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr
May 27, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 272348
SVRICT

KSC173-191-280045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS
  SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 745 PM CDT.

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF VIOLA...OR ABOUT 22 MILES
  SOUTHWEST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 745 PM CDT...
  VIOLA...
  CONWAY SPRINGS...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER
AND SEDGWICK COUNTIES UNTIL 745 PM CDT.

LAT...LON 3754 9754 3751 u9776 3725 9765 3726 9737

/FINCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:16 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 27, 4:16 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
254 PM CDT SUN MAY 27 2001

MAIN CONCERN THIS PACKAGE CONTINUES TO BE PRECIP CHANCES. STORMS
HAVE FIRED THIS AFTERNOON ACROSS SC/SE KS...MORE ARE CURRENTLY
DEVELOPING IN NW KS. THESE STORMS SHOULD DRIFT SE INTO THE CWA LATER
TONIGHT IN THE UPPER LEVEL NW FLOW.  MODELS ARE INDICATING THAT WITH
THE SFC LOW DEVELOPING IN SE CO WILL DEEPEN AND SAG SOUTH OVERNIGHT
...HOWEVER THE SFC BOUNDARY IS CURRENTLY EXTENDING FROM GLD TO NEAR
ICT AND WITH THE SHEARED OUT 500MB S/W EXPECTED TO PERSIST INTO THE
EARLY MORNING HOURS MON...WILL GO AHEAD AND BUMP POPS UP TO LIKELY
FOR TONIGHT.  BOUNDARY IS EXPECTED TO DRIFT SOUTH WITH THE SFC LOW
BY MONDAY...WILL KEEP MENTION OF POPS FOR MONDAY MORNING MAINLY
SOUTHERN SECTIONS. WITH WEAK RIDGE ALOFT AND SEVERAL SHORTWAVES
APPROACHING OUT OF THE SOUTHERN STREAM WILL KEEP POPS GOING FOR
MONDAY NIGHT AND INTO TUESDAY AS 850MB REBOUND BACK INTO THE DOUBLE
DIGITS.  AVN PUSHES A FRONT SOUTH INTO THE AREA LATE TUES NIGHT AND
INTO WEDNESDAY...SO WILL KEEP POPS GOING INTO THE EXTENDED.

NOONAN

FCSTID = 15
ICT   60  81  58  80 /  70  20  40  30
HUT   59  81  56  80 /  70  20  40  30
EWK   60  81  57  80 /  70  20  40  30
EQA   60  81  58  80 /  70  20  40  30
WLD   60  81  58  80 /  70  20  40  30
RSL   58  79  56  79 /  60  10  40  40
GBD   59  80  56  80 /  60  10  40  40
SLN   59  79  56  79 /  60  10  40  40
MPR   59  80  56  79 /  60  10  40  40
CFV   63  80  57  80 /  60  20  30  30
CNU   62  80  57  80 /  60  20  30  30
K88   62  80  57  80 /  60  20  30  30

.ICT...NONE.

In the hours before

Local storm report, May 27, 1:04 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
104 PM CDT SUN MAY 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    1 W AUGUSTA               KS   .75 INCH HAIL
05/27/01   BUTLER                         REPORTED BY EOC

1253 PM    AUGUSTA                   KS   1.00 INCH HAIL
05/27/01   BUTLER                         REPORTED BY AUGUSTA PD.

GN
Local storm report, May 27, 1:38 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
138 PM CDT SUN MAY 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    6N ATLANTA                KS   1.00 INCH HAIL
05/27/01   COWLEY                         REPORTED BY 911

GN
Local storm report, May 27, 6:07 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
607 PM CDT SUN MAY 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    CAMBRIDGE                 KS   .88 INCH HAIL
05/27/01   COWLEY                         LAW ENFORCEMENT REPORTED
                                          DIME TO NICKEL SIZED HAIL
                                          COVERING THE GROUND.

0200 PM    CAMBRIDGE                 KS   .88 INCH HAIL
05/27/01   COWLEY                         LAW ENFORCEMENT REPORTED
                                          HAIL COVERING THE GROUND.

0207 PM    1 N CAMBRIDGE             KS   1.00 INCH HAIL
05/27/01   COWLEY                         LAW ENFORCEMENT REPORTED

0232 PM    8 S ARGONIA               KS   1.00 INCH HAIL
05/27/01   SUMNER                         SUMNER COUNTY EOC

0239 PM    9 S ARGONIA               KS   1.75 INCH HAIL
05/27/01   SUMNER                         SUMNER COUNTY EOC

0250 PM    CALDWELL                  KS   2.50 INCH HAIL
05/27/01   SUMNER                         LAW ENFORCEMENT REPORTED 1
                                          INCH DEEP GOLFBALL TO
                                          TENNISBALL SIZED HAIL

0252 PM    1 E CALDWELL              KS   1.75 INCH HAIL
05/27/01   SUMNER                         PUBLIC REPORTED GOLFBALL
                                          HAIL

0252 PM    MT HOPE                   KS   PEA TO MARBLE HAIL
05/27/01   SEDGWICK                       REPORTED BY MT HOPE FIRE
                                          DEPT.

0300 PM    1 E MT HOPE               KS   .88 INCH HAIL
05/27/01   SEDGWICK                       TRAINED SPOTTER REPORTED
                                          NICKEL HAIL.

0300 PM    BURRTON                   KS   WIND DAMAGE
05/27/01   HARVEY                         TRAINED SPOTTER REPORTED
                                          TREE BLOWN OVER

BAKER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:45 PM CDTSevere Thunderstorm WarningICTButler60 min
May 27, 1:10 PM CDTSevere Thunderstorm WarningICTKingman60 min
May 27, 1:16 PM CDTSevere Thunderstorm WarningICTCowley59 min
May 27, 2:10 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley50 min
May 27, 2:16 PM CDTTornado WarningICTSumner44 min
May 27, 2:35 PM CDTSevere Thunderstorm WarningICTHarvey55 min
May 27, 2:54 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
May 27, 3:00 PM CDTSevere Thunderstorm WarningICTSumner45 min
May 27, 4:05 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick55 min
May 27, 5:05 PM CDTSevere Thunderstorm WarningICTReno55 min
May 27, 5:16 PM CDTSevere Thunderstorm WarningICTCowley59 min
May 27, 5:39 PM CDTSevere Thunderstorm WarningICTSumner51 min
May 27, 5:42 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick63 min
May 27, 6:10 PM CDTSevere Thunderstorm WarningICTCowley65 min
May 27, 6:21 PM CDTTornado WarningICTKingman54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.